Kentucky, 2009Flash Flooding and Flooding in Kentucky, June 11, 2009
June 11, 2009 · NWS JKL · 34 events in 11 counties and zones
An area of strong to severe thunderstorms brought widespread tree damage and flooding to eastern Kentucky on June 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $141,000
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong to severe thunderstorms brought widespread tree damage and flooding to eastern Kentucky on June 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 5:32 AM EST, 28 minutes earlier.
Area forecast discussion, Jun 11, 5:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
632 AM EDT THU JUN 11 2009
.SHORT TERM...UPDATED
MESOSCALE UPDATE...
COMPLEX OF THUNDERSTORMS HAS BEEN WEAKENING WITH TIME WITH WARMING
CLOUD TOPS...AND INDIVIDUAL UPDRAFTS BECOMING LESS INTENSE IN
GENERAL. WINDS OF 30 TO 40 KTS ARE STILL POSSIBLE WITH THE LEADING
EDGE. RAINFALL RATES HAVE BEEN UPWARDS OF 2 INCHES...HOWEVER THIS
SYSTEM HAS BEEN PROGRESSIVE ENOUGH TO NOT CAUSE MORE THAN ISOLATED
URBAN AND SMALL STREAM FLOODING PROBLEMS. MOST OF THE STRATIFORM
PRECIPITATION FOLLOWING THE LEADING EDGE HAS BEEN BETWEEN A TENTH AND
A QUARTER OF AN INCH PER HOUR ACCORDING TO LOCAL OBSERVATIONS...WITH
MOST LOCATIONS RECEIVING AROUND A QUICK HALF INCH AS THE LEADING EDGE
PASSES OVER A GIVEN LOCATION. THERE IS ANOTHER AREA OF STRONGER
THUNDERSTORMS MOVING INTO THE PULASKI/WAYNE COUNTY BORDER THAT WILL
NEED TO BE MONITORED FOR TRAINING.
IT LOOKS PRETTY APPARENT THAT CATEGORICAL POPS WILL BE NEEDED
INITIALLY AT 12Z FOR MOST LOCATIONS...AS THE BACK EDGE WILL LIKELY
HOLD ON...SO WILL BE UPDATING THE ZONES. STILL EXPECT A RESURGENCE
LATER IN THE DAY...BUT THERE WILL MOST LIKELY BE A LULL FOR A FEW
HOURS FOLLOWING THIS COMPLEX.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH THURSDAY NIGHT/
THIS COMPLEX WILL LEAVE PLENTY OF SETUP FOR CONVECTION TO RE-FIRE
LATER TODAY. THIS COMBINED WITH HEATING AS WELL AS AN APPROACHING
SHORT WAVE TROUGH CURRENTLY TRAVERSING THE PLAINS WILL RESULT IN
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE MAY
APPROACH SEVERE LIMITS...AS WIND PROFILE INCREASES SOMEWHAT DURING
THE DAY AND INSTABILITY REMAINS AMPLE. ADDITIONALLY...HEAVY RAINERS
WILL CONTINUE TO BE A CONCERN.
BY TONIGHT...THE SHORT WAVE TROUGH WILL BE EXITING...HOWEVER THE
COLD FRONT WILL BE SLOW TO MOVE THROUGH...SO WILL MAINTAIN LIKELY
POPS EARLY ON...AND THEN GRADUALLY TREND DOWN TO CHANCE POPS THROUGH
THE NIGHT.
FOR TEMPERATURES...GENERALLY STUCK WITH A PERSISTENCE FORECAST.
CLOUDS WILL CERTAINLY BE PLENTIFUL THIS MORNING...HOWEVER EVEN AN
HOUR OF HEATING WILL SPIKE READINGS QUICKLY...SO STILL THINK LOW 80S
ARE POSSIBLE FOR MOST SPOTS. ANOTHER BALMY NIGHT IS EXPECTED WITH
LOWS GENERALLY IN THE LOWER TO MIDDLE 60S.
.LONG TERM.../FRIDAY THROUGH WEDNESDAY/
FOR THE LATTER PORTION OF THE FORECAST...THE MODELS ARE IN WORSE THAN
AVERAGE AGREEMENT AS THEY HAVE TROUBLE HANDLING THE FINE DETAILS OF
ZONAL FLOW RIPPLING ABOVE THE OHIO VALLEY. THIS FAST...FOR SUMMER...
FLOW IS OCCURRING BETWEEN A BUILDING RIDGE OVER OLD MEXICO AND THE
SEASONALLY MODIFIED POLAR LOW OVER THE HUDSON BAY. THE DETAILS OF
EACH WAVE PASSING THROUGH THE REGION IN THIS FLOW PATTERN ARE QUITE
MUDDLED AND VARIED FROM EACH MODEL...BUT BROADER AND MORE GENERAL
FEATURES ARE APPARENT. EARLY FRIDAY...ONE WAVE OF ENERGY SHOULD BE
PULLING AWAY TO THE EAST WITH THE NEXT FORMING OVER THE HIGH PLAINS.
THIS LATTER ONE THEN SLIDES PAST TO OUR NORTH FRIDAY NIGHT INTO
SATURDAY. OVER THE WEEKEND...THE RIDGE TO THE SOUTHWEST SHARPENS AS
THE NORTHERN TROUGH SLIDES DEEPER INTO EASTERN CANADA. THIS
DISPLACEMENT WILL CHANGE THE PATTERN OVER THE OHIO VALLEY INTO MORE
OF A NORTHWEST FLOW ONE. THIS WILL LIKELY SERVE AS A GLIDE PATH FOR
ADDITIONAL PACKETS OF ENERGY TO SLIP INTO THE REGION LATER IN THE
WEEKEND AND FOR THE START OF THE NEW WEEK. COMPARED TO THE 12Z ECMWF
FROM WEDNESDAY...THE GFS WOULD HAVE THE RIDGING BUILD FURTHER INTO THE
DEEP SOUTH AND TENNESSEE VALLEY EARLIER THAN THE ECMWF AND THEN KEEP
THE RIDGE A BIT FLATTER TO OUR WEST...AND THUS IT PAINTS A MORE
ACTIVE WX PICTURE INTO MID WEEK. WITH BETTER CONTINUITY...AND SUPPORT
OF THE OTHER GLOBAL MODELS...THE ECMWF SOLUTION WAS PREFERRED FOR
MOST OF THE EXTENDED AND ITS SCENARIO WOULD DO A BETTER JOB OF
SUPPRESSING CONVECTION AND KEEPING OUR WEATHER MORE ON THE DRY SIDE.
ACCORDINGLY...THE FORECAST WAS NUDGED IN THIS DIRECTION FOR THE
WEEKEND AND INTO MIDWEEK.
SENSIBLE WEATHER FOR THE EXTENDED WILL FEATURE THE LATEST IN A SERIES
OF WAVES PULLING OUT OF THE AREA ON FRIDAY...BUT ANY HIGH PRESSURE
WOULD LIKELY BE TOO WEAK TO COMPLETELY SUPPRESS THE DIURNALLY DRIVEN
THREAT OF SHOWERS AND THUNDERSTORMS...AT LEAST THROUGH THE WEEKEND.
DO SEE A BIT DRIER AIR MOVING INTO THE REGION FOR SUNDAY...ESPECIALLY
IN THE NORTHEAST PORTION OF THE AREA...THAT MAY BE MORE SUCCESSFUL IN
KEEPING THE CONVECTION AT BAY. LATER ON...THE ECMWF BUILDS THAT HIGH
THROUGH THE OHIO VALLEY INTO TUESDAY...IDEALLY KEEPING THE STORM/MCS
TRACK TO OUR SOUTHWEST...BUT STILL TOO CLOSE FOR COMFORT...SO POPS
HAVE NOT BEEN COMPLETELY REMOVED. THIS HIGH THEN WOULD MOVE EAST ON
WEDNESDAY ALLOWING THE BETTER CHANCES OF CONVECTION TO RETURN TO OUR
AREA FOR MIDWEEK.
THE INHERITED FORECAST HAD MOST OF THIS THEME WELL IN HAND...SO THE
GRIDS WERE GENERALLY JUST NUDGED IN THE DIRECTION OF THE ABOVE
THOUGHTS.
&&
.AVIATION.../06Z TO 06Z/
A LARGE COMPLEX OF THUNDERSTORMS LOCATED ACROSS WESTERN AND CENTRAL
KENTUCKY WILL WORK EAST TOWARD THE AREA OVERNIGHT. IN THE WAKE OF
THIS...SOME LIFR FOG HAS BEEN PRESENT IN SOME OF THE DEEPER RIVER
VALLEYS...AND EVEN FOR A PERIOD OF TIME AT JKL. GIVEN THE LIGHT
SSW FLOW...TEMPORARY LIFR FOG WILL REMAIN AT JKL FOR THE NEXT FEW
HOURS AT LEAST...AS THIS FLOW TENDS TO HELP ESCORT VALLEY FOG UP THE
TERRAIN. THICKER CLOUD COVER WILL ARRIVE OVERHEAD BY 08Z...WHICH
SHOULD HELP MITIGATE THIS LOCAL EFFECT. DO NOT ANTICIPATE MORE THAN MVFR
VISIBILITY RESTRICTIONS AT SME AND LOZ THROUGH 12Z.
THE FIRST CLUSTER OF STORMS WILL LIKELY SKIRT JUST TO THE NORTHWEST
OF SME BETWEEN 07 AND 08Z...SO HAVE ONLY MENTIONED A VCTS. THE NEXT
LINE OF CONVECTION WILL LIKELY THREATEN TOWARDS DAWN...BUT WILL
LIKELY WEAKEN SOMEWHAT BY THE TIME IT ARRIVES. HAVE MAINTAINED
PREVAILING THUNDERSTORMS BY 15Z AT ALL SITES AS CONVECTION WILL FIRE
UP QUICKLY AS A SHORT WAVE TROUGH APPROACHES AND HEATING OCCURS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...GEOGERIAN
LONG TERM....GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 11, 3:26 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
426 AM EDT THU JUN 11 2009
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
426 AM EDT THU JUN 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS
DURING THE DAY MAY APPROACH SEVERE LIMITS...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.
IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY. THIS MAY
RESULT IN SOME MINOR FLOODING OF CREEKS AND STREAMS...WITH ISOLATED
FLASH FLOODING POSSIBLE AT LOCATIONS THAT HAVE SEEN HEAVY RAINFALL IN
THE PAST DAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME FRIDAY THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...DAMAGING WINDS...OR
HEAVY RAINFALL AND FLOODING TODAY.
GEOGERIAN
In the hours before
Special weather statement, Jun 11, 4:11 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
511 AM EDT THU JUN 11 2009
KYZ068-079-083-084-111015-
ROCKCASTLE-PULASKI-WAYNE-MCCREARY-
511 AM EDT THU JUN 11 2009
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT ROCKCASTLE AND PULASKI
AND WAYNE AND WESTERN MCCREARY COUNTIES THROUGH 615 AM EDT THURSDAY
MORNING...
AT 511 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 19 MILES NORTHWEST OF EUBANK TO 13 MILES
NORTHWEST OF PARNELL TO 19 MILES WEST OF SUNNYBROOK...MOVING EAST AT
35 MPH.
THE STORMS WILL BE NEAR MAGNUM AROUND 530 AM EDT...ZULA AROUND 535 AM
EDT...SUNNYBROOK AROUND 540 AM EDT...TRIMBLE AROUND 545 AM EDT...AND
PULASKI AROUND 550 AM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
NUMEROUS DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED
FROM THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF
YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
GREIF
Special weather statement, Jun 11, 4:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
547 AM EDT THU JUN 11 2009
KYZ050-058>060-111030-
MONTGOMERY-MENIFEE-POWELL-ESTILL-
547 AM EDT THU JUN 11 2009
...A STRONG THUNDERSTORM TO AFFECT SOUTHERN MONTGOMERY AND WESTERN
MENIFEE AND POWELL AND NORTHWESTERN ESTILL COUNTIES THROUGH 630 AM
EDT THURSDAY MORNING...
AT 547 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
HARRIS FERRY...MOVING EAST AT 40 MPH.
THIS STORM WILL BE NEAR HARRIS FERRY AROUND 605 AM EDT...CRESSY
AROUND 610 AM EDT...SPOUT SPRINGS AROUND 615 AM EDT...VIRDEN AROUND
620 AM EDT...AND STANTON AROUND 625 AM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
GREIF
Special weather statement, Jun 11, 5:05 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 AM EDT THU JUN 11 2009
KYZ044-050>052-058>060-068-069-079-080-083>087-104-106-108-109-111-
112-114>117-111100-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-ESTILL-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-MORGAN-MAGOFFIN-
WOLFE-LEE-BREATHITT-JACKSON-OWSLEY-PERRY-CLAY-LESLIE-KNOX-BELL-
605 AM EDT THU JUN 11 2009
...AN AREA OF STRONG THUNDERSTORMS TO AFFECT MUCH OF EAST KENTUCKY
THROUGH 700 AM EDT THURSDAY MORNING...
AT 600 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 14 MILES WEST OF FAIRVIEW TO LOCUST BRANCH TO
MOUNT PISGAH...MOVING EAST AT 40 MPH.
THE STORMS WILL BE NEAR MOUNT STERLING AND CLAY CITY AROUND 615 AM
EDT...OWINGSVILLE...STANTON AND LONDON AROUND 630 AM EDT AND
FRENCHBURG...CAMPTON AND WILLIAMSBURG 645 AM EDT...AND
MOREHEAD...JACKSON...AND BARBOURVILLE AROUND 7 AM EDT.
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
GREIF
Event by event
16 flash flood, 12 thunderstorm wind, 5 flood, 1 heavy rain. Local standard time, as filed.
Flood, Whitley
- When
- June 11, 6:00 AM EST to 7:00 AM EST
- Where
- Whitley County, 0.26 mi W of Clio to 0.38 mi SSE of Liberty
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.820, -84.205
Standing water covered a gas station parking lot near exit 15 on Interstate 75.
Flood, McCreary
- When
- June 11, 6:00 AM EST to 7:00 AM EST
- Where
- McCreary County, 2.14 mi SSW of Revelo to 1.27 mi WSW of Silerville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.650, -84.478
Streams were at bankful near Strunk.
Flood, Whitley
- When
- June 11, 6:00 AM EST to 7:22 AM EST
- Where
- Whitley County, 1.19 mi WNW of Krupp to 0.14 mi NNW of Jellico Creek
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.805, -84.271
Roads were covered by flood waters in Williamsburg.
Flood, Knott
- When
- June 11, 7:00 AM EST to 9:10 AM EST
- Where
- Knott County, 0.26 mi WNW of Carr Creek to 0.77 mi SW of Redfox
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 37.231, -82.954
Three to four inches of water was flowing across Highway 15 near the Knott and Letcher county line.
Flash Flood, Whitley
- When
- June 11, 7:45 AM EST to 9:45 AM EST
- Where
- Whitley County, 1.61 mi W of Krupp to 1.72 mi SSW of Redbird
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.803, -84.279
Tenth street was closed due to high water.
Flash Flood, Pike
- When
- June 11, 9:45 AM EST to 11:45 AM EST
- Where
- Pike County, 0.95 mi NNE of Turkey Creek to 0.38 mi ENE of Turkey Creek
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.682, -82.311
A creek flooded the back yard of a house with water entering the house.
Flood, Perry
- When
- June 11, 11:00 AM EST to 1:56 PM EST
- Where
- Perry County, 0.96 mi N of Typo to 0.48 mi SE of Browns Fork
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.294, -83.253
A mudslide occurred on the Highway 15 bypass filling up a culvert causing water to run across the highway.
Flash Flood, Pike
- When
- June 11, 12:30 PM EST to 1:00 PM EST
- Where
- Pike County, 0.4 mi NNE of Sidney to 0.43 mi SSE of Sidney
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.626, -82.368
Streams had left their banks and were flowing into buildings.
Thunderstorm Wind, McCreary
- When
- June 11, 12:33 PM EST to 12:37 PM EST
- Where
- McCreary County, Whitley City
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -84.470
A tree was blown down and across Strunk Ridge Road.
Thunderstorm Wind, McCreary
- When
- June 11, 12:41 PM EST to 12:45 PM EST
- Where
- McCreary County, 6 mi N of Whitley City
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.807, -84.470
A was blown down and onto a power line on Beulah Heights Road.
Thunderstorm Wind, Whitley
- When
- June 11, 1:01 PM EST to 1:05 PM EST
- Where
- Whitley County, Woodbine
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.900, -84.080
Multiple trees were blown down in Woodbine.
Flash Flood, Pike
- When
- June 11, 1:25 PM EST to 4:26 PM EST
- Where
- Pike County, 1.41 mi N of Sidney to 1.21 mi S of Sidney
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -82.373
Dix Fork Road was blocked by high water.
Flash Flood, Pike
- When
- June 11, 1:40 PM EST to 4:41 PM EST
- Where
- Pike County, 2.95 mi W of Broad Bottom to 2.52 mi ENE of Penny
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.538, -82.653
Streams were flowing over roads and bridges.
Flash Flood, Laurel
- When
- June 11, 1:48 PM EST to 3:00 PM EST
- Where
- Laurel County, 3.14 mi NW of Pine Grove to 1.17 mi NE of Hightop
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.101, -84.141
One foot of water was flowing over Highway 2392 and Horse Creek Road near Hopewell.
Thunderstorm Wind, Clay
- When
- June 11, 1:51 PM EST to 1:55 PM EST
- Where
- Clay County, Oneida
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -83.630
Trees were down on Highway 11 near Goose Rock.
Flash Flood, Clay
- When
- June 11, 2:00 PM EST to 4:45 PM EST
- Where
- Clay County, 1.41 mi E of Urban to 1.66 mi N of Sibert
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.171, -83.804
Highways 638 near Manchester, School House Branch off Highway 11 near Bluehole and Redbird Branch of Highway 66 were all closed due to flash flooding.
Thunderstorm Wind, Leslie
- When
- June 11, 2:01 PM EST to 2:05 PM EST
- Where
- Leslie County, Hyden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 37.170, -83.370
Several trees were down across the county including in Hyden, Middlefork and Bull Creek.
Thunderstorm Wind, Perry
- When
- June 11, 2:16 PM EST to 2:20 PM EST
- Where
- Perry County, Gays Creek
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.330, -83.430
Trees were down on Highway 28.
Thunderstorm Wind, Perry
- When
- June 11, 2:26 PM EST to 2:30 PM EST
- Where
- Perry County, Slemp
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -83.120
Several trees were down along Highways 7 and 699.
Thunderstorm Wind, Knott
- When
- June 11, 2:56 PM EST to 3:00 PM EST
- Where
- Knott County, Hindman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.330, -82.980
Severals trees were blown down on Highways 550, 1393, and 160.
Flash Flood, Knox
- When
- June 11, 2:56 PM EST to 3:15 PM EST
- Where
- Knox County, 1 mi E of Gray to 1.86 mi S of Rossland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.950, -83.982
Higgins Road was closed due to flash flooding.
Thunderstorm Wind, Letcher
- When
- June 11, 3:01 PM EST to 3:05 PM EST
- Where
- Letcher County, Fleming
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.180, -82.680
Trees were blown down in the Neon and Haymond areas.
Thunderstorm Wind, Pike
- When
- June 11, 3:14 PM EST to 3:18 PM EST
- Where
- Pike County, Shelby Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.220, -82.570
A tree was blown down in Shelby Gap.
Thunderstorm Wind, Floyd
- When
- June 11, 3:16 PM EST to 3:20 PM EST
- Where
- Floyd County, Beaver
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 37.400, -82.670
Trees were blown down on Highway 979 along Mud Creek.
Thunderstorm Wind, Pike
- When
- June 11, 3:36 PM EST to 3:40 PM EST
- Where
- Pike County, Elk Horn City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.300, -82.350
Trees were blown down in several locations across the county. Locations include Elkhorn City, Sidney, and Dicks Fork.
Flash Flood, Pike
- When
- June 11, 3:37 PM EST to 3:41 PM EST
- Where
- Pike County, 1.26 mi NNE of Shelbiana to 2.05 mi ESE of Shelbiana
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.447, -82.492
A vehicle was reported to have been surrounded by flood water on Upper Chloe Creek Road.
Flash Flood, Pike
- When
- June 11, 3:38 PM EST to 4:30 PM EST
- Where
- Pike County, 0.63 mi SSE of Pikeville to 1.7 mi ESE of Shelbiana
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.472, -82.516
A mobile home was reported to have been shifted off its foundation at the mouth of Ivy Fork along Upper Chloe road.
Flash Flood, Pike
- When
- June 11, 3:41 PM EST to 3:45 PM EST
- Where
- Pike County, 2.57 mi ESE of Raccoon to 1.06 mi SW of Kimper
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.492, -82.404
Hurricane Creek was reported to be out of its banks and flowing onto Roadways near Kimper.
Flash Flood, Pike
- When
- June 11, 3:45 PM EST to 4:30 PM EST
- Where
- Pike County, 1 mi S of Zebulon to 2.71 mi SSW of Raccoon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.516, -82.468
A vehicle was stuck in high water at the mouth of Grassy Creek on Raccoon Creek.
Flash Flood, Pike
- When
- June 11, 3:50 PM EST to 4:55 PM EST
- Where
- Pike County, 0.86 mi SSE of Zebulon to 2.77 mi SSW of Raccoon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.518, -82.466
Flash flooding was reported on the Frozen Creek branch of Raccoon Creek.
Flash Flood, Pike
- When
- June 11, 3:50 PM EST to 4:55 PM EST
- Where
- Pike County, 0.59 mi SE of Pikeville to 1.63 mi W of Garden Vlg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.475, -82.511
Four feet of water was flowing over the road on Upper Chloe Creek Road. Local fire and rescue was attempting to launch a boat to rescue a person who was trapped in a vehicle.
Flash Flood, Pike
- When
- June 11, 4:00 PM EST to 5:50 PM EST
- Where
- Pike County, 1.21 mi NNW of Mayflower to 3.08 mi SW of Mayflower
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.615, -82.491
Flood water was reported to be entering homes and some nearby roads were impassable due to flooding. Homes were also flooded in Raccoon along with multiple washouts along Dry Branch Road.
Flash Flood, Pike
- When
- June 11, 4:05 PM EST to 5:45 PM EST
- Where
- Pike County, 1.78 mi N of Sidney to 0.53 mi SSW of Sidney
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.646, -82.371
Flash flooding was reported along Dix Fork.
Heavy Rain, Pike
- When
- June 11, 4:35 PM EST to 7:37 PM EST
- Where
- Pike County, Pikeville
- Reported by
- Public
- Coordinates
- 37.480, -82.520
Water was standing on roadways and in poor drainage areas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, June 11, 20091 death · 15 injured · 1 event
- Flash Flooding and Hail in Texas, June 11, 20095 injured · $12 million · 1.75 in hail · 27 events
- Lightning Strike and Heavy Rain in Indiana, June 11, 20091 death · 2 injured · 2 events
- Lightning Strike in Florida, June 11, 20091 death · 1 injured · 1 event
- Flood and Hail in Kansas, June 11 to 12, 2009$1.9 million · 3 in hail · 50 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$425,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Tennessee, June 11, 2009$615,000 · 82 kt wind · 22 events
- Tornadoes and Hail in Texas, June 11 to 13, 2009$120,000 · EF1 · 24 events
- Hail and Damaging Winds in South Carolina, June 11 to 12, 2009$720,000 · 60 kt wind · 9 events
- Flash Flooding and Hail in Texas, June 11, 20091 injured · $186,000 · 4.5 in hail · 25 events
- Hail and Damaging Winds in Georgia, June 11 to 12, 2009$170,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Carolina, June 11, 2009$63,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180326, 180328, 180334, 180336, 180335, 180344, 180373, 180401, 180347, 180349, 180353, 180397, 180403, 180356, 180358, 180399, 180369, 180370, 180371, 180375, 180377, 180379, 180380, 180381, 180384, 180385, 180383, 180386, 180394, 180390, 180391, 180395, 180392, 180405.